Alert archive / California / Frost Advisories in 2019

Frost Advisory 3, NWS Eureka, CA

March 10, 2019Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 10, 2019, 2:35 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Mar 11, 2019, 12:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2019, 2:35 PM PDT (21:35 UTC)
In effect from
Mar 11, 2019, 12:00 AM PDT
Expired
Mar 11, 2019, 9:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS76 KEKA 102135
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
235 PM PDT Sun Mar 10 2019

CAZ110-111-111045-
/O.NEW.KEKA.FZ.W.0003.190311T0700Z-190311T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
235 PM PDT Sun Mar 10 2019

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
MONDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM PDT
Monday. 

* LOW TEMPERATURES...Upper 20s to lower 30s.

* LOCATIONS INCLUDE...Leggett, Laytonville, Willits, Covelo

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ101-103-112-113-111045-
/O.NEW.KEKA.FR.Y.0003.190311T0700Z-190311T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
235 PM PDT Sun Mar 10 2019

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
MONDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 9 AM PDT
Monday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Crescent City, Arcata, Eureka, Fortuna,
  Boonville, Comptche, Ukiah, Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
783 
WWUS76 KEKA 111040
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
340 AM PDT Mon Mar 11 2019

CAZ110-111-111600-
/O.CON.KEKA.FZ.W.0003.000000T0000Z-190311T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
340 AM PDT Mon Mar 11 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...Upper 20s to lower 30s.

* LOCATIONS INCLUDE...Leggett, Laytonville, Willits, Covelo


* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-103-112-113-111600-
/O.CON.KEKA.FR.Y.0003.000000T0000Z-190311T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
340 AM PDT Mon Mar 11 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Crescent City, Arcata, Eureka, Fortuna,
  Boonville, Comptche, Ukiah, Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
915 
WWUS76 KEKA 111542
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
842 AM PDT Mon Mar 11 2019

CAZ110-111-111645-
/O.EXP.KEKA.FZ.W.0003.000000T0000Z-190311T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
842 AM PDT Mon Mar 11 2019

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures are warming and the threat for freezing has ended.

$$

CAZ101-103-112-113-111645-
/O.EXP.KEKA.FR.Y.0003.000000T0000Z-190311T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
842 AM PDT Mon Mar 11 2019

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures are warming and the threat for frost has ended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 10, 5:07 AM PDT, 9 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 5:07 AM PDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
507 AM PDT Sun Mar 10 2019

.SYNOPSIS...Lingering instability will lead to scattered showers
over the interior today. Dry weather is expected on Monday before
a quick moving system brings rain and mountain snow on Tuesday.
Dry weather is forecast for the remainder of the coming week.

&&

.DISCUSSION...An upper low continues to move S over the coastal
waters just S of our area. Clouds and isolated to scattered light
showers linger across most of the area. Early morning partial
clearing over portions of the Redwood Coast may lead to some
brief, patchy frost formation. With lingering instability and
daytime heating, showers over the interior terrain are expected to
increase a bit today. E to W storm motion may allow this activity
to approach coastal areas. Closer to the upper low, an isolated
thunderstorm is possible today, but any activity is expected to
remain mostly over the coastal waters and just S of our forecast
area.

Areas of frost are possible across portions of the area tonight,
and a Frost Advisory may be needed. Mostly dry weather conditions
are expected on Monday beneath a SW to NE oriented upper ridge.
Another weak, quick-moving storm system will bring another shot
of rain and mountain snow next Tuesday. Rain and snow amounts are
expected to be even lighter with this system with only a few
inches of snow in the higher terrain above 3500 ft and rainfall
amounts between a quarter and a half inch. Areas of frost are
again possible Tuesday night and potentially again Wednesday
night. Mostly dry weather if forecast to round out the end of the
coming week. Temperatures are expected to be mostly near normal
through the period, although the interior may see daytime highs
slightly above normal. /SEC

&&

.AVIATION...Clouds and showers will wrap around an upper low
offshore central California today. MVFR conditions will persist in
the interior today while coastal forecast terminals continue to
enjoy VFR conditions. Drying northeasterlies and subsidence will
develop tonight and conditions will clear out at all terminals.
Better conditions are expected on Monday after the usual shallow
valley fog in the interior burns off.

&&

.MARINE...Hazardous seas are expected today as a short period W
swell and a longer period WNW swell combine forces to produce seas
over 10 ft. Moderate northerly winds (20-30kt) will also start to
ramp up offshore today. Steep northerly wind waves will interact
with the swells to propel seas from 12 to 14 ft this afternoon and
evening. Seas thus far have been slow to increase, except south of
Cape Mendo where shorter period wind waves have been much higher.
Small craft advisories for hazardous seas remain in effect for all
waters through tonight. Seas should remain near or above 10 ft
Monday morning before conditions slowly ease up, especially north of
Cape Mendo.

Another northerly wind surge is expected on Tuesday after a cold
front passes across the waters. Winds with this surge appear to be
much stronger with greater coverage. Impacts for the inner waters
and beaches will be higher on Tue. North winds may briefly approach
gales south of Cape Mendo. Another fairly large long period NW swell
will arrive on Tue and then slowly decay on Wed. This will ensure
hazardous ocean conditions lasting through at least mid next week.

&&

.BEACH HAZARDS...The combination of increasing short period waves
and building NW swell will lead to potentially hazardous surf late
Tuesday into Wednesday. Surf heights of around 20 feet are
possible, with the highest surf affecting NW facing beaches.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 4 AM PDT Monday for PZZ450-455.
     Small Craft Advisory until 10 AM PDT Monday for PZZ470-475.

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 10, 4:47 AM PDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
447 AM PDT Sun Mar 10 2019

CAZ104-111200-
Southwestern Humboldt-
447 AM PDT Sun Mar 10 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Potentially hazardous surf is possible late Tuesday into Wednesday.
Surf heights of around 20 feet are possible, with the highest surf
affecting northwest facing beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105>108-111200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
447 AM PDT Sun Mar 10 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snows are expected on Tuesday for elevations generally above
3500 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-109-111200-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
447 AM PDT Sun Mar 10 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Areas of frost are possible late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Potentially hazardous surf is possible late Tuesday into Wednesday.
Surf heights of around 20 feet are possible, with the highest surf
affecting northwest facing beaches.

Areas of frost are possible again Tuesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110>113-111200-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
447 AM PDT Sun Mar 10 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Areas of frost are possible late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of frost are possible again Tuesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:35 PM PDTFreeze WarningEKAMendocino18 hr

Nearby

Frost Advisories in California, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.